Format

Send to

Choose Destination
Eur Heart J. 1996 Oct;17(10):1576-83.

Serious cardiovascular side effects of large doses of anabolic steroids in weight lifters.

Author information

1
Department of Medicine, Helsinki University Central Hospital, Finland.

Abstract

Pathological cardiovascular manifestations are reported in four male patients, who had taken massive amounts of anabolic steroids while undergoing many years of strength training. One patient was referred because of ventricular fibrillation during exercise, one because of clinically manifest heart failure, and one because of arterial thrombus in his lower left leg. The fourth patient was persuaded to attend for a check-up because of a long history of massive use of anabolic steroids. All four patients had cardiac hypertrophy. Two of the patients had symptoms and signs of heart failure, and one of these two had a massive thrombosis in both right and left ventricles of his heart. After cessation of the use of anabolic steroids in the other patient with heart failure, left ventricular wall thickness reduced quickly from 12 to 10.5 mm, and fractional shortening increased from 14% to 27%. Endomyocardial biopsy revealed increased fibrosis in the myocardium in two of the three cases. HDL-cholesterol was 0.58 mmol.l-1 and 0.35 mmol.l-1 in the two patients still using multiple anabolic steroids at the time of investigation. The cardiovascular findings described in the present paper should warn all physicians and athletes about the possible serious acute and long-term side effects of the massive use of anabolic steroids.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center